Alert archive / Oregon / Wind Advisories in 2023
Wind Advisory 7, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Feb 3, 2023, 12:46 PM PST for Coos County, Douglas County, Oregon; Siskiyou County, California. It took effect at Feb 4, 2023, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2023, 12:46 PM PST (20:46 UTC)
- In effect from
- Feb 4, 2023, 10:00 AM PST
- Expired
- Feb 5, 2023, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Coos County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2660 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929 WWUS76 KMFR 032046 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1246 PM PST Fri Feb 3 2023 CAZ081-040500- /O.EXP.KMFR.WI.Y.0006.000000T0000Z-230203T2100Z/ /O.NEW.KMFR.WI.Y.0007.230204T1800Z-230205T0300Z/ Central Siskiyou County- Including the city of Yreka 1246 PM PST Fri Feb 3 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY... ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of the Shasta Valley from Grenada to Weed, including portions of Interstate 5. * WHEN...From 10 AM to 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ023-025-032200- /O.EXP.KMFR.WI.Y.0006.000000T0000Z-230203T2100Z/ Central Douglas County-Eastern Douglas County Foothills- 1246 PM PST Fri Feb 3 2023 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... Breezy winds will continue through the afternoon, but are expected to drop below advisory criteria within the next hour. $$ ORZ024-026-032200- /O.EXP.KMFR.WI.Y.0006.000000T0000Z-230203T2100Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Ashland 1246 PM PST Fri Feb 3 2023 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... Breezy winds will continue through the afternoon, but are expected to drop below advisory criteria within the next hour. $$ CAZ084-ORZ029>031-040000- /O.CON.KMFR.WI.Y.0006.000000T0000Z-230204T0000Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris and Macdoel 1246 PM PST Fri Feb 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties including Macdoel and Dorris. In Oregon, the higher terrain of the Klamath Basin and Eastern Klamath County and Western Lake County. This includes portions of highways 97, 140 and 395. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
139 WWUS76 KMFR 040433 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 833 PM PST Fri Feb 3 2023 CAZ081-041245- /O.CON.KMFR.WI.Y.0007.230204T1800Z-230205T0300Z/ Central Siskiyou County- 833 PM PST Fri Feb 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of the Shasta Valley from Grenada to Weed, including portions of Interstate 5. * WHEN...From 10 AM Saturday to 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
630 WWUS76 KMFR 041235 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 435 AM PST Sat Feb 4 2023 CAZ081-050300- /O.CON.KMFR.WI.Y.0007.230204T1800Z-230205T0300Z/ Central Siskiyou County- 435 AM PST Sat Feb 4 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of the Shasta Valley from Grenada to Weed, including portions of Interstate 5. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
210 WWUS76 KMFR 042246 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 246 PM PST Sat Feb 4 2023 CAZ081-050700- /O.EXT.KMFR.WI.Y.0007.000000T0000Z-230205T1200Z/ Central Siskiyou County- 246 PM PST Sat Feb 4 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of the Shasta Valley from Grenada to Weed, including portions of Interstate 5. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
851 WWUS76 KMFR 050553 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 953 PM PST Sat Feb 4 2023 ORZ023-025-051200- /O.EXB.KMFR.WI.Y.0007.230205T0600Z-230205T1200Z/ Central Douglas County-Eastern Douglas County Foothills- Including the cities of Roseburg, Winchester, Sutherlin, Umpqua, Green, and Toketee Falls 953 PM PST Sat Feb 4 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Central Douglas County and Eastern Douglas County Foothills. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ081-051200- /O.CON.KMFR.WI.Y.0007.000000T0000Z-230205T1200Z/ Central Siskiyou County- 953 PM PST Sat Feb 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of the Shasta Valley from Grenada to Weed, including portions of Interstate 5. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
817 WWUS76 KMFR 051138 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 338 AM PST Sun Feb 5 2023 CAZ081-051245- /O.EXP.KMFR.WI.Y.0007.000000T0000Z-230205T1200Z/ Central Siskiyou County- 338 AM PST Sun Feb 5 2023 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Breezy winds will continue through the morning but have dropped below advisory criteria, so the advisory will be allowed to expired. $$ ORZ023-025-051245- /O.EXP.KMFR.WI.Y.0007.000000T0000Z-230205T1200Z/ Central Douglas County-Eastern Douglas County Foothills- Including the cities of Roseburg, Winchester, Sutherlin, Umpqua, Green, and Toketee Falls 338 AM PST Sun Feb 5 2023 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Wind speeds have dropped below advisory criteria, so the advisory will be allowed to expired. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 3, 9:33 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 3, 9:33 AM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
933 AM PST Fri Feb 3 2023
.Updated aviation Discussion.
.DISCUSSION....An update was sent earlier to extend the timing of
the wind advisory for areas west of the Cascades. This was to
bring the timing better in line with the latest suite of hi-res
models. Gusty winds will gradually wind down late this morning and
into the afternoon, with all advisories expected to end by this
evening. Radar shows some precipitation mainly along and west of
I-5 and this is where it will remain for most of the day. Gusty
winds will greatly limit the eastward progression of the
precipitation, and the front will wash out as the winds are
diminishing. Showers will diminish this evening, and there will be
a break in between systems tonight into early Saturday.
The next system arrives late Saturday and pushes inland overnight
into Sunday. There will be another round of breezy winds with this
front, but not as strong as the current event. We'll be digging
into the details for the afternoon package to determine if we need
additional wind headlines for the next system. /BR-y
&&
.AVIATION...03/18Z TAFs...The main concern will be low level wind
shear for most of the TAF period, especially for North Bend and
Roseburg into early this afternoon, guidance suggest there could be
a brief break later this afternoon into this evening, then it will
be a concern again tonight as winds aloft increase ahead of the next
front. The concern is still expected to be confined to Roseburg and
North Bend, but it could be a close call at Medford towards the end
of the TAF period.
Ceilings are expected to remain VFR through the TAF period for all
terminals. -Petrucelli
&&
.MARINE...Updated 850 AM PST Friday, February 3, 2023...South
gales with very steep and hazardous will continue this morning.
Winds will diminish later this afternoon into tonight. Despite the
decrease in winds, seas are likely to remain very steep and
hazardous through at least Saturday night and the Hazardous Seas
Warning has been extended through Saturday night. South winds
increase again to gales on Saturday as another strong front
approaches, so it's possible a gale warning will be issued this
afternoon for Saturday. High west swell are expected to follow again
on Sunday. -Miles/Petrucelli
&&
.PREV DISCUSSION... /Issued 334 AM PST Fri Feb 3 2023/
SHORT TERM...Radar imagery is showing precipitation moving inland
from the coast and beginning to reach the Illinois Valley. The
precipitation will continue to move inland today. Precipitation
will largely linger along and west of the Cascades, but a little
spill over onto the east side is possible. Snow levels will
continue to hover around 3500 to 4000 feet. The heaviest amounts
will occur along the Curry County Coast, Coast Range, and the
Kalmiopsis Wilderness. In northern California, expect the heaviest
precipitation to be along the higher terrain of the Marble
Mountains as well as in the Mt. Shasta area and southward due to
enhancement of orographic lift (terrain induced precipitation).
Snow amounts may pose some brief, minor issues along Highway 89
at Snowmans Summit this morning with amounts between 3 and 5
inches possible; but in general snowfall amounts will be between
1-2 inches for most other major roadways.
This system has also brought gusty south winds with it, and winds
have started to pick up in our typically windy spots (Shasta
Valley, Portions of the East Side, Coast and Coastal Headlands,
and the southern end of the Rogue Valley) over the last few
hours. So far, winds are falling in the 40-54 mph range, which is
typical for advisory; so will allow the Wind advisories continue
where they exist. Please see the NPWMFR for more details. The
winds will continue into this morning before gradually tapering
off with the precipitation later this afternoon and evening.
The winds will play an interesting role with this system (which is
typical of wind storms like this) where the winds flowing down the
mountains into valleys (see the Rogue Valley) will see less
precipitation (if any) due to the downsloping effects. But also
the areas with wind are also much warmer than the last few nights.
So far, Medford is 24 degrees warmer than this time last night
with a temperature of 52 degrees. Meanwhile, the Pacific Power
observation site near Rogue River shows the temperature at 29
degrees. This is largely because Rogue River is being sheltered
from the downsloping winds and is thus holding onto to the colder
air from the past few nights. This sheltering is also present in
the Illinois Valley and Grants Pass. With precipitation incoming,
am worried a little bit for freezing drizzle in these areas for
the next couple of hours. Have added that as a last minute update
to the forecast.
By late Friday into Friday night, models anticipate a weak warm
front to push into central Oregon. Some of the deterministic
models are putting down light precipitation across the forecast
area as warm moist air pushes in. The NBM is not as enthusiastic
as keeps things on the drier side. We increased the PoP forecast
based on WPC's QPF forecast and that it would make sense for some
drizzle to fall between 4PM Friday and 4 AM Saturday. -Schaaf
LONG TERM...Previous Long Term issued 2/2/23...(Saturday through
Thursday) The general consensus among the operational and
ensembles point towards a progressive pattern in which systems
will move in about once every two days or so. None of these
systems are expected to be strong.
Saturday morning we'll start out with upper ridging over the area,
but that will quickly move east as an upper trough approaches from
the west to northwest. The upper trough will dig south as it
approaches the Oregon/northern California coast and thus most of the
energy (precipitation) is expected to remain in northern California.
That's not to say oregon won't get precipitation, just not as much.
Saturday could actually end up dry and mild for most locations,
however there's some evidence supporting upslope precipitation in
the Mount Shasta area and the coastal mountains in southwest oregon
Saturday afternoon. A cold front will push into the area Saturday
evening and push east Saturday night with post frontal showers
likely behind it. As previously mentioned most of the energy is
expected to be northern California, so that's where we expect most
of the precipitation to be and mainly during the overnight hours (4-
6 hours) Saturday night.
Moderate to strong winds are also expected in the Shasta Valley near
Weed and south end of the Rogue Valley Saturday afternoon into
Saturday evening and could approach wind advisory criteria. However,
there's still time to address this since we already have ongoing
wind headlines in the short term. Gusty winds are also expected east
of the Cascades, but were not expecting them to reach advisory
criteria.
Snow levels are expected to start out around 5500 feet early
Saturday evening, then lowering to around 4000 feet early Sunday
morning. Most of the snow is expected to be over the higher terrain
in western Siskiyou county, and the Cascades, but were not expecting
any significant impacts with most of the accumulating snow expected
to happen in the overnight hours.
The upper trough will move overhead Sunday with post frontal showers
expected most of the day with snow levels hovering around 3500 feet,
although they could briefly lower to 3000 feet in heavier showers.
One thing of note: the operational NAM and GFS show a stronger
surface low north of our area Sunday afternoon and evening while the
ECMWF is not as strong. This will be something we'll have to monitor
because if the stronger low pans out, we could be dealing with gusty
south winds along the coast from about Cape Blanco north Sunday
afternoon.
Although parts of the Cascades will see snow amounts near 8 to 12
inches, Saturday evening into Sunday evening, the longer timeframe
of snowfall should keep amounts below advisory criteria. For
rainfall, areas east of I-5 and into the Cascades could see 0.25" to
0.50" in spots. For west of I-5, rainfall will still be the heaviest
there with potentials of 1.00"-1.50" near the coast.
The upper trough pushes east of the area Sunday night and upper
ridging will begin to build in. Precipitation Sunday night will
likely diminish and end. The exception will be the the Cascades and
coast where it will linger into early Monday morning. Other than a
few showers along the north cascades and north coast early Monday,
it will be dry as upper ridging builds in.
Dry weather will continue into most of Tuesday with the upper ridge
flattening out some Tuesday afternoon as the next upper trough
approaches from the west. The operational models suggest Tuesday
will remain dry. However, some (but not the majority) of the
individual ensemble members of the ECMWF show precipitation
developing Tuesday afternoon so we have a slight chance over the
waters and north of Cape Blanco. Of note: The NBM was too bullish
with not only the coverage of the pops, but they were also too high
given the above mentioned.
The upper trough is expected to move in Tuesday night into Wednesday
bringing another round of precipitation. The operational models
differ on the timing, and we felt best to lean towards a combination
of individual ensemble members and NBM.
The upper trough moves east of the area Wednesday afternoon with
upper ridging building in Wednesday night into Thursday with dry
weather expected.
It worth mentioning, with an expected progressive pattern the main
challenge will be the timing of each individual system and this
could very from one day to the next. -Petrucelli/ANH
AVIATION...03/06Z TAFs...VFR conditions will continue through the
TAF period, although coastal areas, including North Bend, could
lower to MVFR after 15Z Friday morning, continuing through Friday
evening. Light precipitation is likely, mainly from the coast to the
Cascades during Friday into Friday evening.
The main aviation impact will be strong, gusty south to southeast
winds and low level wind shear (LLWS) through around 18Z Friday
morning. -DW
MARINE...Updated 200 AM PST Friday, February 3, 2023...South
gales with very steep and hazardous seas should remain present
across the waters this morning. Winds are forecast to ease below
gales by late this afternoon. Seas, however, will remain very steep
and hazardous into Saturday afternoon. Another strong will move into
the region Saturday into Sunday, likely bringing another round of
gales and very steep and hazardous seas. High west swell could
follow again on Sunday.
-DW/Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 4 PM PST this afternoon above 3000 feet for
ORZ029>031.
Wind Advisory until 1 PM PST this afternoon below 2500 feet for
ORZ023-025.
Wind Advisory until 1 PM PST this afternoon above 2500 feet for
ORZ024-026.
CA...Wind Advisory until 1 PM PST this afternoon for CAZ081.
Wind Advisory until 4 PM PST this afternoon above 3000 feet for
CAZ084.
PACIFIC COASTAL WATERS...Gale Warning until 4 PM PST this afternoon
for PZZ350-356-370-376.
Hazardous Seas Warning from 4 PM this afternoon to 4 AM PST
Sunday for PZZ350-356-370-376.
&&
MNF/BMS/MBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:03 PM PST | Gale Warning | MFR | 36 hr | |
| Feb 3, 2:03 PM PST | Hazardous Seas Warning | MFR | 24 hr |
Nearby
Wind Advisories in Oregon, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.